Acid reflux, heartburn, and other gastrointestinal disorders are very common- but this does not mean they are normal. At our practice when patients experience these symptoms, we try to find the root cause of the issue. However, many people with heartburn and similar types of conditions are prescribed Proton Pump Inhibitors (PPIs) from their doctor. These drugs may reduce stomach acid and relieve the symptoms, but they are not without side effects. In this week's newsletter, we will discuss the most concerning side effects of PPIs.
What is Heartburn?
Heartburn is a painful burning sensation in the chest or throat that occurs when Lactic acid travels back up the esophagus. Hydrochloric acid (HCL) is necessary for breaking down food. Many assume that heartburn and acid reflux are caused by an over abundance of stomach acid, but in reality it is actually caused by a deficient amount of HCL.
PPIs are prescribed for complaints of heartburn. Common names for these medications are Prilosec, Prevacid, and Protonix. These medications lower stomach acid production which may "fix" the heartburn but it's not addressing the issue causing the heartburn in the first place. PPIs also come with some serious side effects.
Risks of PPIs:
Because PPIs decrease the amount of stomach acid, the body is unable to absorb and properly digest nutrients from food consumed. This leads to nutrient deficiencies. Some of the nutrients that may be affected include:
- Calcium: Long-term use of PPIs has been linked to an increased risk of hip fractures, which may be due to a decrease in calcium absorption.
- Magnesium: Low levels of magnesium can lead to muscle cramps, seizures, and abnormal heart rhythms.
- Vitamin B12: PPIs can interfere with the absorption of vitamin B12, which can lead to anemia, fatigue, and nerve damage.
- Iron: Reduced absorption of iron, which can lead to anemia.
Recent studies have suggested a link between long-term PPI use and an increased risk of dementia. A study found that those who used PPIs for more than 4.4 cumulative years were at a 33% higher risk of developing dementia.
While the exact mechanism behind the link between PPIs and dementia is not yet clear, it is thought that the drugs may interfere with the breakdown of amyloid beta, a protein that forms plaques in the brains of Alzheimer's patients.
A Better Solution for Heartburn
In functional medicine, we work to find the root cause of the heartburn to prevent symptoms from occurring. Factors that may be playing a role in heartburn include:
- Food sensitivities
- Chronic stress
- Gut infections (bacterial or yeast overgrowth)
- Excess of simple carbohydrates
- Sugar consumption
If you suffer from heartburn and currently take a PPI, contact us today to schedule an appointment!
Best of Health!
You Holistic Team
149 Epping Rd
Exeter NH 03833